Ann Pharmacother. 1994 Sep;28(9):1035-7. Unique Identifier : AIDSLINE
OBJECTIVE: To report three cases of possible foscarnet-induced
neurologic sequelae. CASE SUMMARY: We report two cases of seizures and
one case of hand cramping and finger paresthesia after starting
foscarnet therapy with no evidence of predisposing risk factors, such as
serum laboratory abnormalities, renal dysfunction, or known central
nervous system (CNS) involvement. All three patients had stable
laboratory values during therapy and when the neurologic adverse effects
occurred. All patients were receiving appropriate dosages of foscarnet.
DISCUSSION: The incidence of seizures in AIDS patients was reviewed. A
history of CNS lesions, infections, and/or AIDS per se may increase the
risk of a neurologic adverse effect while receiving foscarnet therapy.
Acute ionized hypocalcemia may cause these neurologic adverse effects.
Ionized hypocalcemia is transitory, is related to the rate of foscarnet
infusion, and may not be reflected as a change in total serum calcium
concentration. CONCLUSIONS: Foscarnet probably contributed to the
neurologic adverse effects reported here. Foscarnet may need to be
administered at a slower rate than is recommended by the manufacturer.
Electrolytes must be monitored closely; however, a neurologic adverse
effect may not be foreseen.
Acquired Immunodeficiency Syndrome/*COMPLICATIONS Adult Case Report
Comparative Study Foscarnet/ADMINISTRATION & DOSAGE/*ADVERSE EFFECTS
Hand Human Infusions, Intravenous/ADVERSE EFFECTS Male Muscle
Cramp/CHEMICALLY INDUCED Paresthesia/CHEMICALLY INDUCED Pneumonia,
Pneumocystis carinii/COMPLICATIONS Seizures/*CHEMICALLY INDUCED